Thunderstorm Wind, Garden
- When
- July 18, 5:35 PM MST
- Where
- Garden County, 12.49 mi SW of Oshkosh
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.300, -102.510
Thunderstorm wind gusts estimated at 70 MPH.
Thunderstorms developed along a stationary front across western Nebraska and northeastern Colorado during the late afternoon hours on July 18th. As this activity moved east it became severe across the western Nebraska Sandhills and southwestern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a stationary front across western Nebraska and northeastern Colorado during the late afternoon hours on July 18th. As this activity moved east it became severe across the western Nebraska Sandhills and southwestern Nebraska. Damaging winds impacted crops and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 18, 4:25 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 625 PM CDT SAT JUL 18 2015 .SYNOPSIS... ISSUED AT 340 PM CDT SAT JUL 18 2015 BROAD UPPER LEVEL RIDGE REMAINS ANCHORED ACROSS THE SOUTHERN PLAINS AND SOUTHEASTERN CONUS. A TROUGH IS PUSHING ACROSS SOUTH CENTRAL CANADA...WITH A SUBTLE TROUGH OVER THE PACIFIC NORTHWEST. TROPICAL STORM DOLORES IN THE EASTERN PACIFIC WITH SOME MOISTURE FROM THE SYSTEM COMBINING WITH A GOOD MOISTURE SURGE UP THE 4 CORNERS AND INTO THE CENTRAL ROCKIES. MEANWHILE AT THE SFC A STALLED BOUNDARY MEANDERING ACROSS MUCH OF KS AND BACK NORTHWEST ALONG THE FRONT RANGE. BENEATH PARTLY TO MOSTLY SUNNY SKIES TEMPS GENERALLY INTO THE 80S THIS AFTERNOON. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 340 PM CDT SAT JUL 18 2015 MOISTURE CONTINUES TO ROTATE FROM THE SW WITH CLOUDS ON THE INCREASE FROM THE WEST. WATER VAPOR SHOWING A SHORT WAVE TRACKING ACROSS NORTHERN COLORADO AND FAR SOUTHEAST WYOMING. THIS WAVE HAS BEEN THE FOCUS FOR THUNDERSTORMS ACROSS THE CENTRAL ROCKIES. THIS WILL CONTINUE TO ROTATE AROUND THE RIDGE INTO SW NEB THIS EVENING AND OVERNIGHT. AND WILL BE MONITORED FOR THUNDERSTORM ACTIVITY. ZERO TO 6 KM SHEAR IS GOOD AT 35 TO 40 KTS AND MUCAPE VALUES VARY BETWEEN 1500 TO 2500 J/KG DEPENDING ON MODEL...WHICH IS STILL DECENT. THUNDERSTORMS WILL BE LATER THIS EVENING AND OVERNIGHT WHICH LESSENS THE SFC BASED STORMS AND MORE LIKELY TO SEE ELEVATED ACTIVITY. SLIGHT RISK OF SEVERE WITH LARGE HAIL THE BIGGEST CONCERN...HOWEVER SOME WIND OR AN ISOLD TORNADO COULD BE POSSIBLE EARLY ON. PWATS AT 1.50 INCHES OR BETTER AND STORM MOTION IS AROUND 10 KTS SO HEAVY RAINFALL WILL BE A CONCERN. YESTERDAY STORMS PRODUCED LOCAL AMOUNTS IN EXCESS OF 3 INCHES...HOWEVER GENERALLY EXPECT STORMS TONIGHT TO BE SW OF LAST NIGHT ACTIVITY. TOMORROW HIGHS RETURN TO THE 80S AS THE STALLED BOUNDARY REMAINS TO THE SOUTH. ALSO GOING TO SEE ANOTHER WAVE PUSH ACROSS THE ROCKIES WITH A CONTINUED TAP TO PACIFIC MOISTURE. WILL MONITOR FOR ANOTHER ROUND OF THUNDERSTORMS...POSSIBLY STRONG TO SEVERE. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 340 PM CDT SAT JUL 18 2015 IN THE MID TERM SOLUTIONS MODELS IN FAIRLY GOOD AGREEMENT WITH FLATTENED SOUTHERN PLAINS RIDGE AND CUTOFF LOW OFF THE CALIFORNIA COAST. WATER VAPOR IMAGERY CONTINUES TO SHOW MID AND HIGH MOISTURE STREAMING STREAMING FROM SYSTEM OFF BAJA AND ACROSS MEXICO STREAMING ACROSS THE DESERT SOUTHWEST INTO CENTRAL PLAINS. SURFACE HIGH WILL BE IN PLACE AGAIN ON SUNDAY WITH RETURN UPSLOPE FLOW OVER THE SOUTHWEST ZONES INTO THE NEBRASKA PANHANDLE. ENERGY CONTINUES TO BE EJECTED OUT OF THE TROUGH TO THE WEST. TIMING OF WAVES CONTINUES AS A VARIABILITY IN THE FORECAST. BOUNDARY TO THE SOUTH OVER KANSAS WILL BE KEY TO PRECIPITATION FORECAST. UPSLOPE CONDITIONS PERSIST OVER WESTERN NEBRASKA AND BUFR SOUNDINGS CONTINUE TO SHOW MID LEVEL CAP THROUGH THE EVENING WITH 1400 JOULES/ KILOGRAM AND WEAK SHEAR. PROGRESSIVE WAVE WITH PRECIPITATION CHANCES ENDING FROM WEST TO EAST OVER NIGHT. HIGHS IN THE 80S AND LOWS IN THE 60S. MONDAY RIDGE REBOUNDS BEHIND EXITING WAVE TEMPERATURES RISE INTO THE UPPER 80S WITH SOME 90S OVER SOUTHWEST NEBRASKA. HAVE CARRIED SOME SCHC POPS OVER SOUTHWEST NEBRASKA BASED ON STATIONARY BOUNDARY OVER NORTHERN KANSAS WITH LATE AFTERNOON HEATING. TUESDAY STRONGER SLOW MOVING AS A MID LEVEL WAVE MOVES OUT OF THE TROUGH AND THROUGH THE ROCKIES BRINGING HEIGHTENED CHANCES FOR PRECIPITATION TO WESTERN NEBRASKA THROUGH THE DAY TUESDAY AND WEDNESDAY INTERACTING WITH A STATIONARY BOUNDARY LYING ACROSS THE NEBRASKA SANDHILLS. HIGHS IN THE 80S TUESDAY AND WEDNESDAY LOWS IN THE 60S. HIGHS RISING INTO THE 90S THURSDAY THROUGH SATURDAY AND DRY AS RIDGE BUILDS BACK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 625 PM CDT SAT JUL 18 2015 MAIN FCST CHALLENGE IS TIMING OF TSRA AT THE KLBF TAF AND VCNTY INTO SWRN NEB. SHORT RANGE CAMS SUCH AS THE HRRR AND EVEN 18.00Z RUNS OF OTHERS FAVOR A CLUSTER OF STORMS DEVELOPING/INTENSIFYING IN THE VCNTY OF THE I80 CORRIDOR AND MOVING INTO THE KLBF AREA. MESOANALYSIS SUGGESTS SOME INCREASE IN DEEP MOIST CONVERGENCE IN THE AREA OF RETREATING DRY LINE IN THE SRN SANDHILLS AND INTO SWRN NEB. AS WOULD BE EXPECTED...BEST CAPE AND AND EFFECTIVE SHEAR RESIDES EAST OF THE RETREATING DRY LINE SO ONCE ONGOING TSRA MOVES OUT OF HIGHER TERRAIN CI SHOULD BEGIN SHORTLY AFTER 19.00Z MUCH LIKE THE HRRR SUGGESTS. HAVE TIMED THE STORMS BASED FOR THE KLBF TAF BASED ON THIS ASSUMPTION AND CONFIDENCE ABOVE AVE IN THIS SCENARIO. ONCE STORMS FORM/EVOLVE DAMAGING WINDS SHOULD BE A CONCERN AND HAVE TEMPO GROUP TO ACCOUNT FOR THAT. HEAVY RAIN ALSO POSSIBLE AS WELL AS HAIL. TSRA SHOULD LARGELY BE SOUTH OF KVTN SO HAVE JUST INCLUDED MID LEVEL CONVECTIVE DEBRIS TYPE CLOUDINESS THERE. SOME INDICATION IN SHORT RANGE MODEL SOUNDINGS THAT STRATUS WILL DEVELOP IN THE WAKE OF THE CONVECTION AROUND SUNRISE...AGAIN PRIMARILY IN SWRN NEB. CONFIDENCE IS LESS IN THAT SCENARIO THOUGH WOULD BE A TYPICAL EVOLUTION IN MOIST BL ENVIRONMENTS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MASEK SHORT TERM...MASEK LONG TERM...POWER AVIATION...JWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 355 PM CDT SAT JUL 18 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-192100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 355 PM CDT SAT JUL 18 2015 /255 PM MDT SAT JUL 18 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE SOUTHEAST PANHANDLE AND SOUTHWEST NEBRASKA THIS EVENING AND OVERNIGHT. A FEW OF THE THUNDERSTORMS MAY BE SEVERE AND CONTAIN LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE AREA OF CONCERN WILL BE FOR AREAS SOUTHWEST OF A LINE FROM ELLSWORTH IN SHERIDAN COUNTY TO NORTH PLATTE IN LINCOLN COUNTY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE IN THE FORECAST EACH DAY SUNDAY THROUGH WEDNESDAY. THE BEST ORGANIZED CHANCE FOR THUNDERSTORMS IS EXPECTED TO OCCUR TUESDAY INTO WEDNESDAY. DURING THIS TIME...THE THREAT OF WIDESPREAD SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS ALONG AND SOUTH OF A LINE FROM OSHKOSH THROUGH HAYES CENTER. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
10 thunderstorm wind, 8 hail. Local standard time, as filed.
Thunderstorm wind gusts estimated at 70 MPH.
Thunderstorm wind gusts estimated at 80 MPH.
Thunderstorm wind gusts estimated at 60 MPH, along with hail of an unknown size reported. The strong winds and hail stripped corn, led to roof damage and injured livestock at this location.
Thunderstorm wind gusts to 60 MPH produced near zero visibility due to blowing dust.
Strong winds and hail of an unknown size knocked out windows at a residence.
Thunderstorm winds snapped power poles at this location.
Thunderstorm wind gusts estimated around 65 MPH at this location.
Along with golf ball sized hail, thunderstorm wind gusts of 50 MPH were reported.
Public reported thunderstorm wind gusts estimated at 60 MPH.
In addition to golf ball sized hail, heavy rain was also reported.
Thunderstorm wind gusts estimated at 60 MPH downed medium sized branches and led to stripped corn.
Public reported thunderstorm wind gusts around 70 MPH.
In addition to ping pong ball sized hail, wind gusts of 50 MPH were reported at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587573, 587574, 587570, 587575, 587563, 587564, 587571, 587572, 587576, 587565, 587577, 587566, 587567, 587578, 587568, 587569, 587579, 588301.